Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 96, NWS Phoenix, AZ

September 26, 2019La Paz County, Arizona; Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Sep 26, 2019, 3:03 PM MST for La Paz County, Arizona; Riverside County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 2019, 3:03 PM MST (22:03 UTC)
Expired
Sep 26, 2019, 7:00 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties La Paz County, AZ, Riverside County, CA

The radar

The Yuma radar (KYUX), 141 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2019-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2019-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 1:32 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 26, 1:32 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
132 PM MST Thu Sep 26 2019

.SYNOPSIS...
Shower and thunderstorm chances will continue across the area
into tonight, including over the greater Phoenix area as a strong
upper level disturbance slowly moves through the region. Heavy
rainfall and localized flooding will be the main hazards expected
today. This weather system will finally move east of the region
Friday with drying conditions expected this weekend and only
slight chances for rain across the higher terrain late in the
weekend. Temperatures will remain well below seasonal normals into
the first part of next week.

&&

DISCUSSION...
A well-defined upper low continues to slowly drift northward
across southern California this afternoon. Convection has
developed near the center of this feature, with deep-layer
propagation vectors resulting in nearly stationary storm motions
with enhanced potential for flash flooding across eastern
Riverside County. SPC objective mesoanalysis data show MLCAPE
values generally ranging from 500-1000 J/kg, with poor mid-level
lapse rates limiting more substantial destabilization. However,
this has been enough to support isolated to scattered thunderstorm
development into southwest and south-central Arizona. Most HREF
guidance suggests this activity will persist into the early
evening, with the loss of diurnal heating resulting in a downward
trend in thunderstorm activity this evening and overnight.
However, a few isolated showers and thunderstorms may still
persist, especially over south-central Arizona, into early Friday
morning. The Flash Flood Watch is still on track to expire at 5 PM
MST/PDT, but much of the Phoenix area eastward into southern Gila
County has been removed due to convective trends.

The upper low will transition to an open wave while weakening
overnight, and accelerate eastward across Arizona into Friday
afternoon. This could maintain at least some low-end precipitation
chances across southern Gila County on Friday, but dry advection from
west to east and subsidence in the wake of the shortwave trough should
result in a significant downtrend overall across the region.
Temperatures will also remain several degrees below normal and
will struggle to get out of the 90s.

Over the weekend, the weather pattern will start to transition to
a much drier and more settled one, as a very large upper level
trof begins to develop across the western CONUS. For the most
part, Arizona will be on the south or southeast periphery of the
large trof and under a drier southwest flow aloft. Over the
weekend, and mainly during the day Sunday, a disturbance moving
through the trof will act on some lingering low level moisture to
produce isolated showers and possibly a thunderstorms over the
higher terrain areas to the northeast of Phoenix. Convection is
not expected to develop over the greater Phoenix area however.
This disturbance moves away to the northeast later Sunday and as
we move into the first part of next week, flow becomes ever drier
for sunny days and clear nights. Given the presence of the large
trof we can expect high temperatures to remain below seasonal
normals throughout the 7 day forecast period, with highs in the
greater Phoenix area typically hovering in the lower 90s.

&&

.AVIATION...Updated at 1935Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Current scattered shower/TS activity across the West Valley is
expected to begin to attempt to push eastward late this afternoon.
but latest high-res model output is indicating that this activity
should begin to weaken late this afternoon and dissipate this
evening as the upper low center supporting this activity moves off
to the northeast. The main impacts from this activity for the PHX
area terminals will be to switch winds to a westerly direction
around 23Z-00Z with just a remote chance that TS actually directly
impacts one of the terminals, thus going with VCSH in the TAFS at
this point. Along with the wind shift, lowered CIGS in the 4-6K foot
range are also expected to persist into the evening. Lighter
westerly winds and SCT-BKN 4-6K foot CIGS are then expected to
persist through the evening hours, with winds switching to easterly
overnight. Friday morning will likely see light shower development
and BKN-OVC 4-6K foot CIGS as a final weak weather disturbance moves
over the region. Slow clear is the expected during the late
morning/afternoon hours as drier air finally begins to filter into
the region.

Southeast California/Southwest Arizona including KIPL and KBLH:

The upper level low just southeast of the region over the Gulf of
California should finally eject to the east this afternoon, helping
trigger another round of thunderstorms over the Colorado River
Valley. Convection is not expected over KIPL which should be under
weak subsidence west of the low, but they are expected at KBLH where
we have included a VCTS period from 21-00Z for now. Gusty winds and
blowing dust will be possible with these storms, but storms should
generally be weaker than they have been over the past few days due
to weaker instability. Light and variable winds should prevail once
convection wanes, with no convection expected for the foreseeable
future after tomorrow.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Very low chances will exist for thunderstorms on Sunday north and
east of Phoenix, but otherwise much drier conditions are expected
into the middle of next week with temperatures below normal.
Daytime RH values will generally remain above 15% with good
overnight recovery. Winds will be somewhat stronger on Sunday but
will otherwise be fairly light and favor diurnal trends.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to submit reports through Thursday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 5 PM MST this afternoon for AZZ530>540-
     559.

CA...Flash Flood Watch until 5 PM PDT this afternoon for CAZ560-561-
     564-565-568>570.

&&

DISCUSSION...Rogers/CB
AVIATION...Percha/Hopper
FIRE WEATHER...Rogers

In the hours before

Special weather statement, Sep 26, 1:17 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
117 PM PDT Thu Sep 26 2019

CAZ560-561-564-568-570-262100-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-Joshua Tree NP East CA-
117 PM PDT Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO...NORTH CENTRAL
IMPERIAL AND RIVERSIDE COUNTIES UNTIL 200 PM PDT...

At 116 PM PDT, Doppler radar was tracking many strong thunderstorms
from western Joshua Tree National Park through Chiriaco Summit to
south of Desert Center. These storms are nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chiriaco Summit and Cottonwood Visitor.

This includes CA Interstate 10 between mile markers 74 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3405 11605 3384 11558 3354 11518 3335 11531
      3362 11595 3373 11594 3374 11600 3378 11606
      3384 11613 3387 11614 3392 11623
TIME...MOT...LOC 2016Z 041DEG 2KT 3365 11574

SDB
Special weather statement, Sep 26, 1:58 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
158 PM PDT Thu Sep 26 2019

CAZ564-262145-
Chuckwalla Mountains CA-
158 PM PDT Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IMPERIAL COUNTY
UNTIL 245 PM PDT...

At 158 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Cibola, or 34 miles northwest of Martinez Lake.
This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Imperial County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3337 11501 3326 11485 3324 11484 3314 11497
      3326 11516
TIME...MOT...LOC 2058Z 318DEG 1KT 3324 11497

SDB
Special weather statement, Sep 26, 2:29 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
229 PM MST Thu Sep 26 2019

AZZ553-554-559-262200-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
229 PM MST Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
300 PM MST/300 PM PDT/...

At 229 PM MST/229 PM PDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Freeman, or 24 miles east of Gila Bend,
moving northeast at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Maricopa, Estrella Sailport, Mobile and Ak-Chin Village.

This includes the following highways...
AZ Route 238 between mile markers 29 and 42.
AZ Route 347 between mile markers 170 and 173.

LAT...LON 3288 11225 3295 11237 3317 11224 3303 11201
TIME...MOT...LOC 2129Z 218DEG 14KT 3296 11226

SDB
Special weather statement, Sep 26, 2:43 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
243 PM PDT Thu Sep 26 2019

CAZ564-569-570-262215-
Chuckwalla Mountains CA-Palo Verde Valley CA-Chuckwalla Valley CA-
243 PM PDT Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 315 PM PDT...

At 242 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Palo Verde, or 32 miles southeast of Desert Center,
moving north at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Blythe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3339 11479 3338 11501 3360 11507 3359 11476
TIME...MOT...LOC 2142Z 178DEG 5KT 3348 11491

SDB
Special weather statement, Sep 26, 2:50 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
250 PM MST Thu Sep 26 2019

AZZ530-533-CAZ569-570-262230-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
250 PM MST Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ AND RIVERSIDE
COUNTIES UNTIL 330 PM MST/330 PM PDT/...

At 249 PM MST/249 PM PDT/, Doppler radar was tracking strong
thunderstorms 12 miles north of Blythe, or 29 miles southwest of
Parker. These storms are nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Midland.

This includes CA Route 95 between mile markers 12 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3380 11431 3371 11461 3390 11488 3404 11455
TIME...MOT...LOC 2149Z 144DEG 4KT 3379 11458

SDB
Local storm report, Sep 26, 2:52 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
252 PM MST THU SEP 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     FLASH FLOOD      1 WNW BOUSE             33.93N 114.01W
09/26/2019                   LA PAZ             AZ   MESONET

            LA PAZ FLOOD GAUGE (STATION 55611, SENSOR
            17) RECORDED A WATER LEVEL RISE OF OVER 1
            FT., CAUSING WATER TO FLOW OVER WORLEY ST.
            LOW WATER CROSSING.

&&

DSD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 6:22 PM MSTSpecial Weather StatementPSRPinal38 min
Sep 25, 6:59 PM MSTSpecial Weather StatementPSRMaricopa61 min
Sep 25, 7:53 PM MSTSevere Thunderstorm WarningPSRMaricopa52 min
Sep 25, 8:08 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 25, 8:10 PM MSTDust Storm AdvisoryPSRMaricopa50 min
Sep 25, 8:32 PM MSTSpecial Weather StatementPSRMaricopa58 min
Sep 25, 8:45 PM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 25, 9:01 PM MSTSpecial Weather StatementPSR29 min
Sep 25, 9:05 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 25, 9:06 PM MSTSpecial Weather StatementPSRMaricopa39 min
Sep 25, 9:29 PM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 25, 9:36 PM MSTSpecial Weather StatementPSR39 min
Sep 25, 10:20 PM MSTSpecial Weather StatementPSRMaricopa40 min
Sep 26, 12:26 AM MSTSpecial Weather StatementPSR34 min
Sep 26, 2:29 AM MSTSpecial Weather StatementPSRMaricopa46 min
Sep 26, 3:11 AM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Sep 26, 3:31 AM MSTSpecial Weather StatementPSR29 min
Sep 26, 3:55 AM MSTSpecial Weather StatementPSRLa Paz35 min
Sep 26, 4:03 AM MSTSpecial Weather StatementPSRMaricopa42 min
Sep 26, 4:09 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 26, 4:37 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 26, 4:43 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Sep 26, 9:08 AM MSTSpecial Weather StatementPSRMaricopa52 min
Sep 26, 10:53 AM MSTSpecial Weather StatementPSRMaricopa52 min
Sep 26, 11:10 AM MSTSevere Thunderstorm WarningPSRMaricopa20 min
Sep 26, 11:19 AM MSTSpecial Weather StatementPSRLa Paz41 min
Sep 26, 11:20 AM MSTSpecial Weather StatementPSRLa Paz40 min
Sep 26, 11:23 AM MSTSpecial Weather StatementPSRMaricopa52 min
Sep 26, 11:24 AM MSTSpecial Weather StatementPSR51 min
Sep 26, 11:26 AM MSTSpecial Weather StatementPSRMaricopa34 min
Sep 26, 11:30 AM MSTSpecial Weather StatementPSRMaricopa45 min
Sep 26, 11:35 AM MSTSpecial Weather StatementPSRLa Paz40 min
Sep 26, 12:17 PM MSTSpecial Weather StatementPSRLa Paz43 min
Sep 26, 12:34 PM MSTFlash Flood WarningPSRLa Paz4 hr
Sep 26, 12:58 PM MSTSpecial Weather StatementPSRLa Paz47 min
Sep 26, 2:23 PM MSTSevere Thunderstorm WarningPSRLa Paz37 min
Sep 26, 2:29 PM MSTSpecial Weather StatementPSRMaricopa31 min
Sep 26, 2:43 PM MSTSpecial Weather StatementPSR32 min
Sep 26, 2:50 PM MSTSpecial Weather StatementPSRLa Paz40 min
Sep 26, 3:14 PM MSTSpecial Weather StatementPSRMaricopa31 min
Sep 26, 3:40 PM MSTSpecial Weather StatementPSR50 min
Sep 26, 3:48 PM MSTSpecial Weather StatementPSRMaricopa42 min
Sep 26, 3:53 PM MSTSevere Thunderstorm WarningPSRMaricopa22 min
Sep 26, 3:58 PM MSTSpecial Weather StatementPSR47 min
Sep 26, 4:32 PM MSTSpecial Weather StatementPSRMaricopa43 min
Sep 26, 4:34 PM MSTSpecial Weather StatementPSRMaricopa41 min
Sep 25, 5:04 PM MSTFlash Flood WarningPSRImperial2 hr
Sep 25, 6:04 PM MSTSpecial Weather StatementPSRImperial41 min
Sep 25, 6:22 PM MSTAreal Flood AdvisoryPSRImperial3 hr
Sep 25, 7:04 PM MSTFlash Flood WarningPSRImperial4 hr
Sep 25, 7:25 PM MSTAreal Flood AdvisoryPSRImperial3 hr
Sep 25, 7:49 PM MSTAreal Flood AdvisoryPSRImperial, Riverside3 hr
Sep 25, 8:01 PM MSTFlash Flood WarningPSRImperial4 hr
Sep 26, 11:42 AM MSTSpecial Weather StatementPSRRiverside48 min
Sep 26, 12:29 PM MSTFlash Flood WarningPSRRiverside4 hr
Sep 26, 12:30 PM MSTSpecial Weather StatementPSRRiverside45 min
Sep 26, 1:17 PM MSTSpecial Weather StatementPSRRiverside43 min
Sep 26, 1:58 PM MSTSpecial Weather StatementPSRImperial47 min

Nearby

Flash Flood Warnings in Arizona, 2019Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.